Strathprints Home | Open Access | Browse | Search | User area | Copyright | Help | Library Home | SUPrimo

A characterisation of oscillations in the discrete two-dimensional convection-diffusion equation

Elman, H.C. and Ramage, Alison (2003) A characterisation of oscillations in the discrete two-dimensional convection-diffusion equation. Mathematics of Computation, 72 (241). pp. 263-288. ISSN 0025-5718

Full text not available in this repository. (Request a copy from the Strathclyde author)

Abstract

It is well known that discrete solutions to the convection-diffusion equation contain nonphysical oscillations when boundary layers are present but not resolved by the discretisation. However, except for one-dimensional problems, there is little analysis of this phenomenon. In this paper, we present an analysis of the two-dimensional problem with constant flow aligned with the grid, based on a Fourier decomposition of the discrete solution. For Galerkin bilinear finite element discretisations, we derive closed form expressions for the Fourier coefficients, showing them to be weighted sums of certain functions which are oscillatory when the mesh Pæ#169;clet number is large. The oscillatory functions are determined as solutions to a set of three-term recurrences, and the weights are determined by the boundary conditions. These expressions are then used to characterise the oscillations of the discrete solution in terms of the mesh Pæ#169;clet number and boundary conditions of the problem.

Item type: Article
ID code: 2124
Keywords: computation mathematics, convection-diffusion equations, oscillations, Mathematics, Algebra and Number Theory, Computational Mathematics, Applied Mathematics
Subjects: Science > Mathematics
Department: Faculty of Science > Mathematics and Statistics
Related URLs:
    Depositing user: Strathprints Administrator
    Date Deposited: 22 Nov 2006
    Last modified: 04 Sep 2014 11:33
    URI: http://strathprints.strath.ac.uk/id/eprint/2124

    Actions (login required)

    View Item